Wyoming, 2017

High Wind in Wyoming, November 23 to 24, 2017

November 23 to 24, 2017 · NWS CYS · 16 events in 10 counties and zones

A large pressure gradient combined with strong winds aloft from a passing disturbance produced high winds across portions of south central, east central and southeast Wyoming.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large pressure gradient combined with strong winds aloft from a passing disturbance produced high winds across portions of south central, east central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 23, 6:21 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Nov 23, 6:21 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
621 PM MST Thu Nov 23 2017

.UPDATE...
Issued at 617 PM MST Thu Nov 23 2017

Getting some strong winds just outside of northern Carbon County
at Camp Creek RAWS and these winds are forecast to increase this
evening. Also getting gusts to 58MPH at Herrick Lane and Rock River
in the Laramie Valley. Went ahead and added northern Carbon and
Albany Counties to the High Wind Warning and started the Laramie
Valley zone now. Updates have been sent.

&&

.SHORT TERM...(This evening through Saturday Night)
Issued at 233 PM MST Thu Nov 23 2017

Tonight...Primary challenge will be the winds. Winds have already
begun to increase over our wind prone locations and with
strengthening gradients at the surface and aloft, we have decided to
begin the high wind warning early this afternoon. After midnight,
the NAM forecasts 700 mb winds to increase to 50 to 70 knots along
Interstate 25, with boundary layer showing near 50 knots. This
combined with decent subsidence should allow for some of the
stronger winds to mix down to the surface late tonight at Douglas,
Wheatland, Laramie and Cheyenne, so we have upgraded to a high wind
warning for the I-25 corridor and the Laramie Valley.

Friday...Fast moving shortwave trough aloft and its associated cold
front sweep across, producing a cooler day, albeit still relatively
mild for this time of year. With orographics, expect a chance of
showers over and near our Northern Laramie, Snowy and Sierra Madre
Ranges.

Friday night...Cooler night on tap with less wind and in the wake of
the cold frontal passage.

Saturday...Slightly cooler day with some thickness cooling and some
more cloud cover. Gradients suggest breezy to windy conditions
across southeast Wyoming.

Saturday night...Not as cold as Friday night as the airmass
moderates and with slightly more wind.

.LONG TERM...(Sunday through Thursday)
Issued at 233 PM MST Thu Nov 23 2017

Highly amplified upper air pattern returns to start the weekend
with strong ridging building over the Rockies through Sunday.
Southeast Wyoming will flirt with 580 dm heights at H5 and +8 C
temps at H7 by Sunday which should result in near record temps
once again especially over the plains. Still quite a spread
between the operational GFS and EC regarding the next strong upper
trough progged to cross the area from the west early next week.
GFS is much faster with the trough, keeping it an open wave while
driving a strong Pacific cold front through the area on Monday.
The EC is much slower and stronger, actually closing off the mid
level low over southern CO for a time on Tuesday. Don't see much
support for the EC solution in the ensemble guidance and think the
pattern probably favors the more quickly ejecting and northern
system given the stronger jet energy downwind of the trough axis.
Should have a quick shot of mountain snow with the potential for
yet another wind event on Monday, this time more of a bora type
event with the strong cold frontal passage. Ridging builds in once
again behind this system for mid week, keeping us in a warm and
dry pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 617 PM MST Thu Nov 23 2017

VFR with strong winds across our southeast Wyoming airports
through 18Z.  Winds should ease some afternoon, but slowly.

&&

.FIRE WEATHER...
Issued at 233 PM MST Thu Nov 23 2017

Minimal concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until noon MST Friday for WYZ104>106-110-
     115>117.

     High Wind Warning from 2 AM to noon MST Friday for WYZ101-107-
     118.

NE...None.
&&

UPDATE...GCC
SHORT TERM...RUBIN
LONG TERM...DEL
AVIATION...GCC
FIRE WEATHER...RUBIN
FXUS65 KCYS 052034
AFDCYS

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
234 PM MDT FRI JUN 5 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 210 PM MDT FRI JUN 5 2015

THE MAIN CONCERNS LATE THIS AFTERNOON AND EVENING IS THE THREAT OF
SEVERE THUNDERSTORMS ALONG WITH THE POTENTIAL FOR FLASH FLOODING.
FORTUNATELY THE ATMOSPHERE OVER MUCH OF THE CWA STABILIZED
FOLLOWING MORNING SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A
QUICK MOVING SHORTWAVE. IT WILL TAKE A FEW HOURS FOR THE BOUNDARY
LAYER TO DESTABILIZE BUT EXPECTING THUNDERSTORMS TO REDEVELOP LATE
THIS AFTERNOON. THE MODELS CONTINUE TO STRUGGLE SHOWING WHERE AND
WHEN STORMS WILL OR WILL NOT DEVELOP. MOST LIKELY THUNDERSTORMS
WILL DEVELOP ALONG THE LARAMIE THE LARAMIE RANGE LATE AFTERNOON
AND THEN SHOULD PUSH NORTHEAST INTO THE PLAINS DURING THE EVENING.
SHOULD ANY THUNDERSTORM BECOME STATIONARY OR BACK BUILD...FLASH
FLOODING THREAT WILL INCREASE...SUCH AS OCCURRED YESTERDAY. THE
FLOW ALOFT IS SOMEWHAT STRONGER...SO MOST LIKELY STORMS WILL NOT
REMAIN STATIONARY BUT COULD STILL SEE A FEW TRAINING THUNDERSTORMS.
MOST SHOWER AND THUNDERSTORM ACTIVITY WILL END BY MIDNIGHT BUT A
FEW THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT.

.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.FIRE WEATHER...
ISSUED AT 210 PM MDT FRI JUN 5 2015

A BRIEF BREAK FROM THE WET PATTERN EARLY NEXT WEEK THEN CHANCES FOR
SHOWERS AND THUNDERSTORMS AGAIN BE MID NEXT WEEK. NO FIRE WEATHER
CONCERNS AT THIS TIME.

&&

.HYDROLOGY...
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ101>103-
     105>108-115>119.

NE...NONE.

&&

SHORT TERM...SML
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...SML
HYDROLOGY...ZF
Hazardous weather outlook, Nov 23, 7:51 PM MST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
751 PM MST Thu Nov 23 2017

WYZ102-103-108-109-111>114-119-250300-
Niobrara County-North Laramie Range-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-East Laramie County-
751 PM MST Thu Nov 23 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

West winds may gust to between 40 and 50 mph for a time early
Friday. Another strong cold front will cross the region early next
week bringing a chance of snow to the mountains and strong winds
to lower elevations.

.Spotter information statement...

Spotter activation will not be needed tonight.

WYZ101-104>107-110-115>118-250300-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
751 PM MST Thu Nov 23 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

High Wind Warnings are in effect until noon Friday for Laramie,
Muddy Gap, Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin
Vine, Vedauwoo, Whitaker, Federal and Horse Creek. Winds will be
from the west at 35 to 45 mph with gusts to 70 mph.

High Wind Warnings are in effect from 2 am Friday morning to noon
Friday for Bill, Douglas, Deer Creek, Glenrock, Wheatland, Guernsey,
Bosler and Cheyenne. Winds will be from the west at 35 to 45 mph
with gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

High winds will continue on Friday morning with gusts of 60 to 70
mph possible. Another strong cold front will cross the area from
the west early next week bringing another chance for high winds to
the area.

.Spotter information statement...

Spotter activation will not be needed tonight.

NEZ002-003-019>021-054-055-095-096-250300-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
751 PM MST Thu Nov 23 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed tonight.

In the hours before

Local storm report, Nov 23, 7:39 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
739 PM MST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 9 S WHEATLAND           41.92N 104.96W
11/23/2017  M62 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BORDDEAUX.

0725 PM     NON-TSTM WND GST 13 WNW LARAMIE          41.38N 105.81W
11/23/2017  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE HERRICK LANE. SUSTAINED WIND 44 MPH.

0725 PM     NON-TSTM WND GST 1 ESE BUFORD            41.10N 105.28W
11/23/2017  M55 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BUFORD EAST. SUSTAINED WIND 43 MPH.

&&

DDEAL
Local storm report, Nov 23, 8:17 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
817 PM MST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     NON-TSTM WND GST 8 S CHUGWATER           41.64N 104.82W
11/23/2017  M58 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BEAR CREEK. SUSTAINED WIND 44 MPH.

&&

DDEAL
Local storm report, Nov 23, 8:45 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
845 PM MST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     NON-TSTM WND GST 1 ESE BUFORD            41.10N 105.28W
11/23/2017  M55.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BUFORD EAST. SUSTAINED WIND 42 MPH.

0830 PM     NON-TSTM WND GST 8 S CHUGWATER           41.64N 104.82W
11/23/2017  M58.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT BEAR CREEK. SUSTAINED WIND 46 MPH.

&&

DDEAL
Local storm report, Nov 23, 9:00 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
900 PM MST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HIGH SUST WINDS  1 ESE BUFORD            41.10N 105.28W
11/23/2017  M43 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BUFORD EAST.

0850 PM     HIGH SUST WINDS  8 S CHUGWATER           41.64N 104.82W
11/23/2017  M44 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BEAR CREEK.

&&

DDEAL
Local storm report, Nov 23, 9:16 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
916 PM MST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HIGH SUST WINDS  7 NW ELK MOUNTAIN       41.76N 106.51W
11/23/2017  M41.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE HALLECK RIDGE.

&&

DDEAL
Local storm report, Nov 23, 9:29 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
929 PM MST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND GST 4 WSW MUDDY GAP         42.36N 107.51W
11/23/2017  M65 MPH          CARBON             WY   MESONET

0850 PM     NON-TSTM WND GST 4 W MUDDY GAP           42.38N 107.52W
11/23/2017  M68 MPH          CARBON             WY   MESONET

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
November 23, 9:45 PM MST to 10:55 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 23/2200 MST.

High Wind, North Snowy Range Foothills

When
November 23, 10:00 PM MST to November 24, 6:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 24/0540 MST.

High Wind, South Laramie Range

When
November 24, 2:45 AM MST to 3:45 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
November 24, 2:45 AM MST to 2:50 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured peak wind gusts of 58 mph.

High Wind, South Laramie Range

When
November 24, 2:55 AM MST to 3:55 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher.

High Wind, Converse County Lower Elevations

When
November 24, 4:30 AM MST to 5:30 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The WYDOT sensor at Deer Creek measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
November 24, 4:40 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured a peak wind gust of 58 mph.

High Wind, South Laramie Range Foothills

When
November 24, 4:45 AM MST to 6:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 24, 4:50 AM MST to 4:55 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gusts of 58 mph.

High Wind, Shirley Basin

When
November 24, 5:00 AM MST to 7:00 AM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The UPR sensor at Medicine Bow measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 24, 5:25 AM MST to 5:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured peak wind gusts of 58 mph.

High Wind, Central Laramie County

When
November 24, 6:10 AM MST to 6:15 AM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
November 24, 6:15 AM MST to 7:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 24/0625 MST.

High Wind, Laramie Valley

When
November 24, 6:35 AM MST to 6:40 AM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured peak wind gusts of 58 mph.

High Wind, East Platte County

When
November 24, 6:45 AM MST to 6:50 AM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured peak wind gusts of 58 mph.

High Wind, Ferris/Seminoe/Shirley Mountains

When
November 24, 8:50 AM MST to 11:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 24/0950 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728623, 728628, 728630, 728632, 728631, 728619, 728633, 728634, 728629, 728621, 728627, 728624, 728626, 728625, 728622, 728620.